This is a case of a 73-year-old male with a history of CKD stage 4 and left total knee arthroplasty in 2006, who had a recent hospital admission for left knee septic arthritis with left knee prosthesis removal and placement of an antibiotic spacer. Joint fluid cultures grew Serratia marcescens, and the patient was discharged to a skilled nursing facility on 4 weeks of Ertapenem-500mg daily, after failing Ceftriaxone and Ciprofloxacin.
The patient presented four weeks after discharge with progressive altered mental status associated with auditory and visual hallucinations. He was admitted to the hospital for encephalopathy of unknown origin including hallucinations over the previous three days. An extensive laboratory workup for metabolic encephalopathy was unrevealing. Infectious workup, including VDRL, was negative. Head CT revealed no acute changes. An EEG was ordered for concern of subclinical seizures per neurology recommendations, which revealed no epileptiform activity. Naranjo probability scale indicated a highly probable relationship between the patient’s adverse events and ertapenem use. Upon admission, he had completed his Ertapenem course and Cefpodoxime was started for lifelong suppression of his hardware infection. The patient began showing improvement in mental status on day 6 of his hospital stay and gradually became more alert and oriented. By day 10, he was fully alert and oriented to self, place, date, and situation and was considered baseline mental status by his wife.
Ertapenem induced encephalopathy has been described multiple times in the literature, particularly in patients with renal insufficiency, and typically occurs within the first five doses. In our case, the symptom onset did not appear until the patient’s third week of treatment, which has not been previously reported. Other case reports also discussed a delayed recovery period of up to two weeks in patients with CKD, despite receiving a renally adjusted dose. This was also seen in our patient, who did not have a full recovery until 10 days after Ertapenem cessation. There are likely multiple confounding factors to his prolonged recovery, in addition to his CKD. Ertapenem is highly protein bound, and in patients with low albumin, the level of free drug is higher. Our patient ‘s albumin was between 2.5-2.8mg/dL throughout his hospital course indicating that he likely had a higher level of free Ertapenem than expected. Furthermore, the patient received the full course of Ertapenem as his symptom onset was gradual and fulminant encephalopathic symptoms presented late. Finally, the patient had baseline mild dementia which could have complicated his clinical picture.
Hospitalists should have increased awareness of potential risk factors for Ertapenem induced encephalopathy. Although classic presentation includes a fairly quick onset and recovery, patients may have a gradual onset of symptoms, and patients with CKD have the potential for a delayed recovery.